Ohio, 2003

Flash Flood and Flood in Ohio, August 4, 2003

August 4, 2003 · NWS CLE · 15 events in 9 counties and zones

7 hail, 5 thunderstorm wind, 1 funnel cloud, 1 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$841,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 2:25 AM EST, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:25 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 AM EDT MON AUG 4 2003

SCT SHWRS TSTMS ERYR DCRSG BUT FEW STILL ACRS MNLY CNTRL AREAS. WL
GO WITH SCT WORDING ACRS ENTR CWA TDA AND TNGT...SPCLY AFTN AND ERY
TNGT. UPR LOW MNDRG SLOWLY E THRU PD WITH UPR TROF OVR CNTRL PTN CWA
TUE AFTN. THOUGH SHWRS/TSTMS SHUD BE MORE WDSPRD ERN AREAS TUE SO
WENT LKLY POPS IN E KPG SCT POPS W. NO SIG CHGS IN PREV TEMP FCST IN
SHORT TERM.

.CLE...
OH...NONE.
PA...NONE.

WCR
Hazardous weather outlook, Aug 4, 4:04 AM EST, 8 hours 36 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
504 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...AND THERE IS A SLIGHT
RISK THAT SOME OF THE THUNDERSTORMS COULD BE SEVERE MAINLY DURING
THE AFTERNOON AND EVENING HOURS. BRIEF HEAVY DOWNPOURS MAY ALSO
OCCUR AND COULD CAUSE SOME LOCALIZED STREET AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 1 funnel cloud, 1 flood, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Wood

When
August 4, 12:40 PM EST
Where
Wood County, Custar
Reported by
EMERGENCY MANAGER
Coordinates
41.150, -80.567

A funnel cloud was observed west of Custar near the Henry County line. The funnel came within 20 feet of touching the ground. No damage occurred.

Hail, Trumbull

When
August 4, 2:33 PM EST
Where
Trumbull County, Hubbard
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -83.317

Golf ball size hail was observed.

Flood, Stark

When
August 4, 3:00 PM EST to 4:30 PM EST
Where
Stark forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -83.650

Thunderstorms dumped locally heavy rains on portions of Stark County. Several roads were flooded near Magnolia. Minor basement flooding also occurred.

Hail, Wood

When
August 4, 3:35 PM EST
Where
Wood County, Portage
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -81.333

Penny to nickel size hail was observed.

Thunderstorm Wind, Lake

When
August 4, 4:10 PM EST
Where
Lake County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.017, -81.350

Thunderstorm winds downed a few trees.

Flash Flood, Wood

When
August 4, 5:05 PM EST to 7:30 PM EST
Where
Wood County, Countywide
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -81.050

Thunderstorms dumped heavy rains on portions of Wood County. 2.38 inches of rain was measured in Bowling Green with just over 3 inches in Cygnet. Urban and lowland flooding occurred throughout the county with the east side of Bowling Green seeing the worst flooding. Extensive flooding occurred on the Bowling Green State University campus with water up to three feet deep at some locations. The Quail Hollow subdivision also experienced a lot of flooding with water over 18 inches deep outside of many homes. Many streets and roads had to be closed and several vehicles became stranded in the flood waters. Dozens of homes in the county experienced basement flooding.

Hail, Seneca

When
August 4, 5:24 PM EST
Where
Seneca County, Bascom
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.517

Penny size hail was observed.

Hail, Ottawa

When
August 4, 5:40 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -81.400

Penny size hail was observed north of Oak Harbor.

Thunderstorm Wind, Seneca

When
August 4, 5:50 PM EST
Where
Seneca County, Amsden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -83.283

Thunderstorm winds downed one large tree south of Amsden.

Thunderstorm Wind, Cuyahoga

When
August 4, 6:08 PM EST
Where
Cuyahoga County, Moreland Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Thunderstorm winds downed one tree and a large limb.

Hail, Seneca

When
August 4, 6:15 PM EST
Where
Seneca County, Bloomville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -81.450

Penny size hail was observed north of Bloomville.

Thunderstorm Wind, Summit

When
August 4, 6:30 PM EST
Where
Summit County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Stark

When
August 4, 6:30 PM EST
Where
Stark County, Uniontown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Thunderstorm winds downed one tree and one large limb.

Hail, Stark

When
August 4, 6:30 PM EST
Where
Stark County, Hartville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -82.983

Penny size hail was observed.

Hail, Portage

When
August 4, 6:40 PM EST
Where
Portage County, Suffield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.517, -83.150

Penny size hail was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332481, 5333890, 5333194, 5333891, 5333892, 5333195, 5333199, 5333201, 5333202, 5333197, 5333200, 5333196, 5333198, 5333203, 5333204.